Shaking while putting in IV
- 0Jul 13, '12 by sno963I'm sorry if there is a thread about this already, but I couldn't find anything when I searched that matched what my problem is.
I don't naturally have shaky hands or a shaky body, but when I go to put in an IV I get super shaky even my leg thumps like thumper in Bambi (literally). I noticed it today while I was putting in an IV on a patient (i've been working as an extern at a HHA w/ a supervising nurse when I can get visits/experience). My hands and body started shaking very bad and my leg was literally hopping off the floor! I tried sitting down but had to stand up. I placed the IV the first try but my patient must have been so nervous with all my jumping! I know it must be nerves but holy moly it happens almost every time I go to put in an IV. I haven't missed any because of this, but I am sure I am making my patients uncomfortable and I am uncomfortable and might break clean/aseptic technique while focusing on just trying to stick the vein.
Has anyone experienced this type of thing before and how did you overcome it? I don't want to take forever and a day to complete an IV but I know that if I am calm it will rub off on my patients but if I am literally thumping on the floor that is probably not good.
- 0Jul 13, '12 by Sun0408Are you scared or nervous when placing a IV.. Try to relax, hopefully as you do more and more, your nerves will calm....Try to strike up a conversation with the person while you are getting everything ready, and continue to talk to them through out the procedure.. This might help you.. Hard sticks, I talk with them while looking, helps pass the time and keeps their mind busy
- 1Jul 13, '12 by SwansonRNDuring nursing school I was always shaking...finger sticks, subQs, vaccine clinics, even putting on sterile gloves. I am a naturally nervous person. Sometimes I wouldn't even realize it. I've just started doing my own blood draws and PIV placements and those make me shake like a leaf because I know how uncomfortable I am making my patient. I've found that it goes away with time and experience. Sometimes a few deep cleansing breaths help to and a solid poker face. Also try not to over-caffeinate!
- 1Jul 13, '12 by GrnTea, BSN, MSN, RNthis is a reaction to the adrenals shooting out a lot of epinephrine (adrenalin) in response to fear. someday you will be so dang bored with sticking people you won't have this response anymore. you might consider asking if you can do a week working for the lab doing phlebotomy. that should do it.
- 0Jul 14, '12 by hiddencatRNI have a tremor. Things that make it worse are: being nervous, too much coffee, being hungry, being angry, being excited, holding my hands in certain positions, being tired. So I try to minimize exacerbaters as much as possible. Sometimes I still shake and camouflage it by keeping my hands in motion or propped on something. Or I'll just say "I have a tremor, sometimes my hands just shake like this."
- 0Jul 14, '12 by amoLuciaI really, really think I saw a very similar entry here some time not too long ago and there were helpful responses.
Sometimes my fingers just don't work right as a result of an old injury to my thumbs in a car accident. I'm the one to notice it so I just bring it up myself to explain it to the pt. Then I wiggle out the cramp and proceed without problem.
- 0Jul 14, '12 by CapricaNurseIt'll pass, as will any other symptoms of being new. The suggestion to down the caffeine (if you can do that and still keep your eyes at least partially open, assuming you drink the stuff) might help. Regular meals to keep up your blood sugar may also help. Knowing that everyone you see on the floor started just where you are (that is, nervous about what they didn't know as a new nurse) might help, too.
Personally, I found that a lot of my new nurse symptoms faded when I changed my focus from thinking about "How much of an idiot does the patient think I look like right now" (which IS where my focus was, initially, when putting in IVs) to keeping the mechanics of the procedure smoothly in mind while trying my best to relax the patient (like, by distracting them with small talk and the like).
If you don't mind I'd like to share an IV insertion tip: You know those little rubber bands that hold the rubber tourniquets in a circle? (So thetourniquet drawer is full of a bunch of tightly coiled circles instead of a mess of long snaky bands?) Well, they can be useful: When I apply a tourniquet to my patient's arm, I always pop that little holder - rubber band onto the tip of one of my fingers. Then, I glove up and do the insertion. With that physical reminder on my body, I have never forgotten to take the tourniquet off my patient (because if the big rubber tourniquet is on my patient more than a couple minutes, the little rubber holder band on my finger tip lets me know, by starting to ache). This memory aid is especially important if the unit is hectic and there are multiple emergencies going on. Just a suggestion I've found helpful. Alert and oriented patients would say something, but I've come across more than one confused older patient in the emergency department with the tourniquet band still tight on their arm - scarey stuff.
- 0Jul 14, '12 by sno963Thank you for all the responses! I will definitely try to breath a little more (I always hold my breath in anticipation of getting a flash back!). I barely drink caffeine/coffee so jitters isn't really the problem, but I am sure I will get into the habit some day haha.
It's not that I am scared, I feel very confident in my psychomotor skills, I think I must be sensitive to adrenaline or something because the same thing happens every time I am nervous or worked up about an issue.
@ Amolucia, Do you remember what the name of the post may be? I will try to search again!
@ Capricanurse Thank you so much for the tips! I always forget to take off the tourniquet before I flush the IV which could lead to blowing of the vein! I will try your trick!
You all are wonderful and thank you again! Off to putting on my best poker face =] Have a great day!
- 0Jul 14, '12 by GrnTea, BSN, MSN, RN" i will definitely try to breath a little more (i always hold my breath in anticipation of getting a flash back!"
aha! this will also cause problems because you stimulate your vagus nerve when you valsalva, and we all know what that does, right, boys and girls? dizziness, tremors?
i had an admission come into the icu/ccu from the med/surg floor one day while i was clinical specialist, old guy who passed out when they got him out of bed to a chair. i went in to help them move him to the bed from the stretcher and said, as i always do, "don't hold your breath when we move you," because people always do that. he looked at me funny and said, "nobody ever told me that before." and so it was: whenever he held his breath he'd vagal down to a rate of about 26. nothing wrong with him that a little self-awareness (and a ddd demand pacemaker) wouldn't fix. and it saved him a big honking expensive workup, too. yay, nursing!